Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 7, 2021Cassia County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 7, 2021, 2:29 PM MDT for Cassia County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 2:29 PM MDT (20:29 UTC)
Expired
Jul 7, 2021, 3:15 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
3152 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS85 KPIH 072029
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
229 PM MDT Wed Jul 7 2021
 
IDZ055>057-072115-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
229 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA AND SOUTHEASTERN
MINIDOKA COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley, or 10 miles northeast of Oakley Reservoir, moving northeast
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Burley, Rupert, Heyburn, Malta, Paul, Oakley, Declo, Albion, Elba,
Acequia, Yale Rest Area, Mt Harrison, Idahome and Interstate 84 And
86 Junction.

LAT...LON 4213 11383 4237 11406 4278 11359 4229 11314
TIME...MOT...LOC 2029Z 234DEG 33KT 4228 11381 

$$

Valle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:41 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 7, 1:41 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
141 PM MDT Wed Jul 7 2021

.SHORT TERM...Tonight through Friday. Showers and thunderstorms
continue to develop and spread northeast this afternoon. Most
areas will see isolated storms, with higher coverage over the
central mountains and along the Montana border to Island Park.
Some storms may produce measurable rainfall, but the main concern
is gusty winds and even small hail. Strong storms are possible
across the central mountains and along the Montana border, but the
severe threat is pretty low. Outside of storms, gusty winds will
develop...strongest over the Lava Beds and Arco Desert. For this
evening, storms will linger generally east of a Lone Pine to Malta
line...especially near Island Park and Monida Pass. For Thursday
and Friday, it should be dry as the ridge builds a bit. However,
the low topping the ridge is close enough to produce some stronger
winds. Winds will strongest areawide tomorrow, and concentrated
Friday across the Snake Plain, Magic Valley and southern
highlands. That may end up being strongest wind day, with
potentially reaching Wind Advisory thresholds in those areas. In
terms of heat, we may just miss reaching forecast highs today as
clouds and a bit moisture seem to be holding us back. Even so,
excessive heat issues continue...even into tomorrow to a lesser
extent as well down a few degrees tomorrow and again Friday. Keyes

.LONG TERM...Saturday through Wednesday. On Saturday, the heat
will begin to move back into the area with portions of the
eastern Magic Valley seeing temps rise back into the upper 90s to
near 100. The heat expands by Sunday with many valley locations
expected to see temps in the mid to upper lows and even low 100s
possible. Good chance that heat headlines will be issued once
again for the heat over the weekend into early next week. The
ridge of high pressure responsible for this heat is not expected
to budge much. Possibly seeing temps oscillate a couple degrees as
we head towards midweek. Mostly dry conditions expected as well
although a few isolated dry thunderstorms are possible if we can
get enough monsoon moisture to punch through the ridge early next
week.

13

&&

.AVIATION...Included VCTS at all TAF sites for this afternoon and evening as
high res models are showing isolated hit and miss thunderstorms
developing ahead of a cold front. Radar shows these storms
developing across central Idaho and expect some eastward propagation
into the evening. Winds will continue to pick up as the front
approaches the area with gusts to 20kts possible affecting BYI, PIH,
and IDA.

13

&&

.FIRE WEATHER...Things on the fire weather side will be pretty
busy through Friday. First off, today's round of RED FLAG WARNINGS
for the central mountains remains in place. We are seeing
scattered thunderstorms and outflow winds across the central
mountains, along with gusty winds overall developing. Isolated
storms are developing and expected elsewhere, although a higher
concentration of lightning is likely through this evening along
the Montana border toward Island Park. Stronger storms will likely
produce gusty winds over 40mph and a brief downpour. We can't
rule out small hail either. Other areas will see gusty winds
outside of storms as well, but we are not expecting widespread
critical conditions. After today, we should be storm- free...but
NOT free of any RED FLAG conditions. As the next storm tops the
ridge, gusty winds will develop along with low humidity. We
converted the watch tomorrow to a RED FLAG WARNING for 410, 411,
425, 427 and 476. We left out 422 as we are not looking at
widespread critical conditions. The same can be said for 411 and
475. Friday may end up being a more critical fire day across
portions of 410, 413, 425 and 427. A dry slot passes over our
area, with strong winds expected in those zones. Humidity values
will be even lower vs tomorrow. At some point, expect to see RED
FLAG WARNINGS issued for those zones. Right now, we are waiting
until we can thin down the amount of headlines between today's and
tomorrow's events. Excessive heat will continue, although we cool
down the next two days. Temperatures quickly rebound over the
weekend. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until midnight MDT tonight for IDZ051-055.

Red Flag Warning from noon to 9 PM MDT Thursday for IDZ410-413-
425-427-476.

Heat Advisory until 9 PM MDT Thursday for IDZ057-059.

Red Flag Warning until 9 PM MDT this evening for IDZ422-475-476.

Heat Advisory until midnight MDT tonight for IDZ052>054-056-058.

&&

In the hours before

Special weather statement, Jul 7, 2:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
229 PM MDT Wed Jul 7 2021

IDZ055>057-072115-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
229 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA AND SOUTHEASTERN
MINIDOKA COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oakley, or 10 miles northeast of Oakley Reservoir, moving northeast
at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Burley, Rupert, Heyburn, Malta, Paul, Oakley, Declo, Albion, Elba,
Acequia, Yale Rest Area, Mt Harrison, Idahome and Interstate 84 And
86 Junction.

LAT...LON 4213 11383 4237 11406 4278 11359 4229 11314
TIME...MOT...LOC 2029Z 234DEG 33KT 4228 11381

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:18 PM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 16 more32 hr
Jul 7, 3:12 PM MDTSpecial Weather StatementPIHCamas48 min
Jul 7, 3:37 PM MDTSpecial Weather StatementPIHPower38 min
Jul 7, 4:08 PM MDTSpecial Weather StatementPIHBannock, Power37 min
Jul 7, 4:36 PM MDTSpecial Weather StatementPIHJefferson39 min
Jul 7, 4:41 PM MDTSpecial Weather StatementPIHBingham49 min
Jul 7, 5:14 PM MDTSpecial Weather StatementPIHBonneville, Jefferson46 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.